Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 48, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 29, 2012, 1:14 AM EST for 4 counties in Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2012, 1:14 AM EST (06:14 UTC)
- Expired
- Feb 29, 2012, 1:45 AM EST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, IN, Harrison County, IN, Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS53 KLMK 290614 SVRLMK INC025-061-117-175-290645- /O.NEW.KLMK.SV.W.0048.120229T0614Z-120229T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 114 AM EST WED FEB 29 2012 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA... NORTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA... SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA... WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 145 AM EST * AT 111 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ECKERTY...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... SALEM... ENGLISH... BACON AND FARGO... VALEENE AND MARENGO... HARDINSBURG AND REGO... BECKS MILL AND ORGAN SPRINGS... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3874 8604 3842 8601 3826 8668 3843 8668 TIME...MOT...LOC 0614Z 245DEG 55KT 3837 8655 WIND...HAIL <50MPH 1.00IN $$ RAS
2 follow-up statements
009
WWUS53 KLMK 290637
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 AM EST WED FEB 29 2012
INC025-117-290646-
/O.CAN.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
ORANGE IN-CRAWFORD IN-
137 AM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND SOUTHERN
ORANGE COUNTIES IS CANCELLED...
AT 134 AM EST...THE STORMS THAT PROMPTED THE WARNING HAD MOVED INTO
WESTERN WASHINGTON COUNTY. HOWEVER...STRONG STORMS MAY CONTINUE TO
PRODUCE SMALL HAIL AND HEAVY RAIN OVER NORTHEAST CRAWFORD COUNTY.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
3840 8626 3840 8625 3841 8626 3842 8626
3842 8631 3861 8631
TIME...MOT...LOC 0636Z 245DEG 55KT 3851 8616
$$
INC061-175-290645-
/O.CON.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
WASHINGTON IN-HARRISON IN-
137 AM EST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EST
FOR NORTHWESTERN HARRISON AND WESTERN WASHINGTON COUNTIES...
AT 134 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ORGAN SPRINGS...MOVING NORTHEAST AT
65 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
MAINLY RURAL AREAS OF NORTHWESTERN HARRISON AND WESTERN WASHINGTON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
3840 8626 3840 8625 3841 8626 3842 8626
3842 8631 3861 8631
TIME...MOT...LOC 0636Z 245DEG 55KT 3851 8616
WIND...HAIL <50MPH 1.00IN
$$
RAS992
WWUS53 KLMK 290646
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 AM EST WED FEB 29 2012
INC061-175-290656-
/O.EXP.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
WASHINGTON IN-HARRISON IN-
146 AM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARRISON AND WESTERN
WASHINGTON COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING SMALL HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
3840 8626 3840 8625 3841 8626 3842 8626
3842 8631 3861 8631
TIME...MOT...LOC 0637Z 245DEG 55KT 3851 8614
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 12:58 AM EST, 16 minutes earlier.
Area forecast discussion, Feb 29, 12:58 AM EST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1258 AM EST WED FEB 29 2012 .Update... Update#2 Issued at 945 PM EST Feb 28 2012 A line of thunderstorms has developed across southeast MO and southern IL. Timing of this line brings it into the western portion of the forecast area around 05Z. Mesoscale models continue to develop more convection overnight as the low level jet ramps up. Have made only minor adjustments to the ongoing forecast. Update#1 Issued at 630 PM EST Feb 28 2012 The latest runs of the HRRR and the Rapid Refresh are indicating a bit later start to the precipitation this evening. Currently there is nothing much on radar close to the forecast area. Will therefore take out/lower pops before the 05-06Z time frame. Temperatures are also running quite a bit warmer than hourlies so will update to bring them in line. Updates will be out soon. .Short Term (Tonight through Wednesday night)... Updated at 200 PM EST Feb 28 2012 ...Heavy rain/strong storms tonight with potential for severe storms tomorrow... The much anticipated storm system that will affect us in the short term is currently developing over Nebraska, with it's warm front and 60+ dewpoints slowly filtering northward across the southern CONUS, and it's cold front just downstream of the Rockies. Looks like with the 12z runs of the mesoscale models, think precipitation will come in two main waves. First, with the warm-air advection/elevated showers/storms overnight ahead of the warm front. And second, along of and just ahead of the cold front tomorrow afternoon. Tonight, clouds and moisture will be on the increase tonight as the surface low develops and moves towards the Upper Midwest overnight. This will help draw the warm front from southwest to northeast across our County Warning Area (CWA), mainly from the 07-13z time frame. Showers and thunderstorms should develop along the nose of a 65-70 kt low-level jet, which will overspread north of and ahead of the warm front from SW to NE across the CWA. However, best moisture convergence seems to be across our northwest CWA after 06z, so think convection will be rather scattered from 00-06z tonight, and will blow up ahead of the warm front, mainly hugging the Ohio River and into north-central Kentucky from 06-12z. At this time, our far southwestern CWA could see surface-based warm-sector air, but not sure any of the convection will be that far south to be rooted in the boundary layer air. Thus, think the severe chances tonight are fairly slim. However, if storms do lag into central and even south-central KY in the morning (4-8am CST), these will likely be surface-based, and a severe threat would be possible, with damaging winds and possibly an isolated tornado threat but think that is slim right now. These storms look more like heavy rainers, possibly hailers, and ample lightning. And again, think the concentration will mainly be across the central part of the CWA northward or northwestward. Then after daybreak, warm-air advection convection should more north of the CWA, with the entire CWA getting rooted into the boundary layer/warm-sector air. Not sure we'll see a break in the low strato-cu, but it is possible. If breaks occur, much of the low-level jet winds will mix down, creating ample gusty winds tomorrow. Think sustained winds of 20-25 mph will be possible with gusts as high as 40 mph, close to wind advisory criteria. May defer that to the next forecast tonight. Either way, we'll be sectored in the warm, moist, gusty air ahead of the quickly approaching cold front. Progged soundings show ample deep-layer shear, and strong speed shear in the low-levels. Deep moisture along the cold front however will be much lower than the overnight moisture, so think a few storms will erupt along the cold front, but not a large, thick line of convection. However, any storm that develops along the cold front has the potential to become quickly supercellular, with damaging winds, hail and isolated tornadoes being potential threats. Best chance for this would be east of I-65 after noon tomorrow. There will still be a severe weather threat along the cold front west of I-65 as well, but the best heating and longer time to recover from morning convection will happen over the eastern CWA. So overall, looks like the best chance for severe weather will be a small window over our southwestern CWA after 4am CST late tonight, but a better chance mainly along and east of I-65 tomorrow afternoon. Behind the cold frontal passage, winds will veer around to the west and continue to be gusty until Wednesday night where they will taper off. Lowered precipitation in the grids to account for the break between late night/early morning warm frontal convection and the lesser amount but more significant strong-severe convection tomorrow midday-afternoon. Concerning temps, lows will drop off early tonight and then increase towards 12z with the warm front pushing northward. Tomorrow, despite mostly cloudy conditions, temperatures will still be able to rise into the 60s and even lower 70s over the south/southeast. .Long Term (Thursday - Tuesday)... Updated at 315 PM EST Feb 28 2012 ...Potential for more strong to severe thunderstorms again Friday afternoon and night... Another potent storm system on Friday is the main concern in the extended forecast. Before that occurs, however, Thursday will be a tranquil weather day between systems. Surface high pressure over the Ohio Valley and Southeast will ensure a mostly sunny day, and temperatures will remain mild with afternoon highs generally in the lower and mid 60s. The high will move off to our east quickly Thursday night as a deepening trough aloft takes shape over the western United States and begins moving east. The trough will cause CYCLOGENESIS across the southern high Plains Thursday night. The surface low pressure center will then deepen quite rapidly as it moves northeast into the mid Mississippi Valley Friday and Great Lakes Friday night. Ahead of this low, low-level moisture should return rapidly. Last night's and the newest 12z model runs suggest an area of precipitation will quickly develop Thursday night over the Tennessee Valley in a warm advection/isentropic lift zone. Elevated instability returning from the southern Plains suggests that thunder will be embedded within the area of rain. This precipitation may make it into south-central KY by Friday morning, then lift quickly northeast into eastern KY in the afternoon. The main concern is Friday afternoon and evening, according to the latest model timing. Wind fields increase throughout the lower and mid levels, while actually decent instability is forecast to develop in the warm sector between the departing warm front and east of a potent cold front, which will extend south from the low pressure center. Given cold frontal forcing, wind fields, and instability, strong to severe storms could develop over parts of the Ohio Valley extending south into the Tennessee Valley and lower Mississippi Valley/southeastern United States. This system will need to be watched closely. Much cooler weather will move in for the weekend. The strong cyclone mentioned above will move north of the Great lakes, with possibly a surface pressure under 980mb. It parent 500mb trough will be absorbed by a strengthening polar vortex near Hudson's Bay. By early Sunday, ridging will strengthen over the Rockies with troughing over the Great Lakes. Expect a partly cloudy sky Saturday with brisk west winds developing during the afternoon. Highs Saturday will remain in the lower to mid 50s. A weak clipper will scoot southeast from the Upper Missouri Valley Saturday and traverse the Commonwealth on Sunday. Cloud cover will increase Sunday with just a slight chance of showers. Highs Sunday will have a hard time reaching 50. In a slowly progressive pattern, 500mb ridging will move east across the central plains on Monday. After partly cloudy, cool day Monday with high pressure nearly overhead, southwest winds will commence Tuesday, beginning a warmup. && .Aviation (06Z TAF Issuance)... Updated at 1225 AM EST Feb 29 2012 Warm front just south of KSDF at this hour. Have some thunderstorms riding north of that boundary and otherwise look like we have more airmass type showers that may spark off some thunder as the plenty of moisture streams in from the southwest. So far the near-surface air has not been moist enough to produce much in the way of vsby restrictions, except in the heaviest storms. Have backed off on the prevailing storm conditions and tried to time the first 6 hours of this TAF based on radar. After that expect a brief dry period before another round of storms comes in closer to a cold front later this morning into the afternoon. With regard to winds, should have low-level shear through around daybreak at all of the sites. After daybreak, surface winds will become gusty from the southwest, with peak gusts of 25-35 kts. May even get some higher values if we get enough sunshine to mix higher up. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........EER Short Term.......AL Long Term........JSD Aviation.........EER
Hazardous weather outlook, Feb 28, 3:48 PM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LOUISVILLE KY 348 PM EST TUE FEB 28 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-292100- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 348 PM EST TUE FEB 28 2012 /248 PM CST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A WARM FRONT WILL BRING THUNDERSTORMS TO THE REGION AFTER MIDNIGHT. THE MAIN THREATS WILL BE FREQUENT LIGHTNING..LOCALLY HEAVY RAIN...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG COLD FRONT WILL PASS THROUGH THE REGION ON WEDNESDAY. A THIN BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO RAPIDLY DEVELOP ALONG THIS BOUNDARY DURING THE LATE MORNING HOURS WEST OF I-65 AND PUSH EAST OF I-65 AFTER NOON EST. STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH THE BEST CHANCE OF SEVERE WEATHER OCCURRING EAST OF I-65 WHERE STORMS COULD PRODUCE DAMAGING WINDS...HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. BRIEF HEAVY RAINFALL AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. OUTSIDE OF THUNDERSTORMS SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO AT LEAST 35 MPH ARE EXPECTED. ANOTHER LOW PRESSURE SYSTEM WILL DEEPEN RAPIDLY AS IT MOVES FROM THE SOUTHERN PLAINS TO THE WESTERN GREAT LAKES ON FRIDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON OR EVENING AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED ON WEDNESDAY...AND POSSIBLY FRIDAY EVENING...TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. AL/13/JSD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 12:49 AM EST | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 26 min |
| Feb 29, 1:53 AM EST | Special Weather Statement | LMK | Clark, Jefferson, Scott, Washington | 52 min |
| Feb 29, 6:33 AM EST | Special Weather Statement | LMK | Orange | 42 min |
| Feb 29, 7:01 AM EST | Special Weather Statement | LMK | Perry | 44 min |
| Feb 29, 7:15 AM EST | Special Weather Statement | LMK | Crawford, Dubois | 30 min |
| Feb 29, 7:19 AM EST | Special Weather Statement | LMK | Washington | 26 min |
| Feb 29, 7:20 AM EST | Severe Thunderstorm Warning | LMK | Crawford, Perry | 25 min |
| Feb 29, 7:31 AM EST | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 29 min |
| Feb 29, 7:41 AM EST | Severe Thunderstorm Warning | LMK | Harrison, Perry | 34 min |
| Feb 29, 7:43 AM EST | Tornado Warning | LMK | Crawford, Harrison, Perry | 32 min |
| Feb 29, 7:44 AM EST | Tornado Warning | LMK | Perry | 15 min |
| Feb 29, 8:13 AM EST | Severe Thunderstorm Warning | LMK | Harrison | 32 min |
| Feb 29, 8:13 AM EST | Tornado Warning | LMK | Jefferson | 17 min |
| Feb 29, 8:17 AM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd, Washington | 28 min |
| Feb 29, 8:20 AM EST | Tornado Warning | LMK | Harrison | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.